Alert archive / Georgia / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 158, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Aug 9, 2018, 5:20 PM EDT for Columbia County, Richmond County, Georgia; Aiken County, South Carolina. It was in force for 25 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2018, 5:20 PM EDT (21:20 UTC)
- Expired
- Aug 9, 2018, 5:45 PM EDT
- In force
- 25 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Columbia County, GA, Richmond County, GA, Aiken County, SC
The radar
The Columbia radar (KCAE), 99 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 5:42 PM EDT | TSTM WND DMG | 4 S Burnettown, SC | TREES DOWN NEAR THE INTERSECTION OF PINE LOG RD AND STORM BRANCH RD. TIME ESTIMATED FROM RADAR. |
| Aug 9, 5:47 PM EDT | TSTM WND DMG | Jackson, SC | SPOTTER HEARD ON SCANNER REPORT OF COUPLE TREES DOWN NEAR JACKSON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.3 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 310 J/kg
- Mixed-layer CIN
- -135 J/kg
- Mixed-layer LCL
- 1287 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
929
WUUS52 KCAE 092120
SVRCAE
GAC073-245-SCC003-092145-
/O.NEW.KCAE.SV.W.0158.180809T2120Z-180809T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
520 PM EDT THU AUG 9 2018
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Central Columbia County in east central Georgia...
Richmond County in east central Georgia...
Southwestern Aiken County in central South Carolina...
* Until 545 PM EDT.
* At 519 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms extending through southern Richmond County
into southern Aiken County. This includes the Augusta area. Some
of these storms likely contained wind gusts near 60 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
North Augusta, Grovetown, Evans, Augusta, Martinez, Clearwater,
Fort Gordon, Belvedere, Harlem, New Ellenton, Jackson, Gloverville,
Burnettown and Windsor.
This includes the following highways...
Interstate 20 in Georgia between mile markers 181 and 201.
Interstate 20 in South Carolina between mile markers 0 and 1.
Interstate 520 in Georgia between mile markers 1 and 15.
Interstate 520 in South Carolina between mile markers 16 and 20.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
&&
LAT...LON 3359 8239 3355 8203 3353 8202 3354 8200
3347 8140 3321 8174 3339 8230
TIME...MOT...LOC 2119Z 317DEG 21KT 3339 8179
HAIL...<.75IN
WIND...60MPH
$$1 follow-up statement
362
WWUS52 KCAE 092133
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
533 PM EDT THU AUG 9 2018
GAC073-092140-
/O.CAN.KCAE.SV.W.0158.000000T0000Z-180809T2145Z/
Columbia GA-
533 PM EDT THU AUG 9 2018
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL COLUMBIA COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved to
the southeast.
LAT...LON 3349 8202 3350 8196 3347 8140 3321 8174
3342 8220
TIME...MOT...LOC 2130Z 317DEG 21KT 3334 8174
$$
GAC245-SCC003-092145-
/O.CON.KCAE.SV.W.0158.000000T0000Z-180809T2145Z/
Richmond GA-Aiken SC-
533 PM EDT THU AUG 9 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR NORTHEASTERN RICHMOND AND SOUTHWESTERN AIKEN COUNTIES...
At 530 PM EDT, a likely severe thunderstorm was near the Aiken and
Richmond County line near Beach Island, moving east-southeast at 20
mph and toward the area from near New Ellenton to around Jackson.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Augusta, Fort Gordon, Clearwater, New Ellenton, Jackson and Windsor.
This includes the following highways...
Interstate 520 in Georgia between mile markers 2 and 15.
Interstate 520 in South Carolina between mile markers 16 and 18.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
&&
LAT...LON 3349 8202 3350 8196 3347 8140 3321 8174
3342 8220
TIME...MOT...LOC 2130Z 317DEG 21KT 3334 8174
HAIL...<.75IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:49 PM EDT, 2 hours 31 minutes earlier.
Area forecast discussion, Aug 9, 2:49 PM EDT, 2 hours 31 minutes before
Area Forecast Discussion National Weather Service Columbia SC 249 PM EDT Thu Aug 9 2018 .SYNOPSIS... An upper ridge will extend westward from the Atlantic into our region through today. Then an upper-level trough digs into the eastern US for the weekend bringing above normal chances for rainfall through Monday. The trough exits to the northeast by mid-week favoring a more typical pattern of diurnal convection. Temperatures will be near or above normal with highs in the low to mid 90s and lows in the low 70s. && .NEAR TERM /THROUGH TONIGHT/... Models and wv show a weak s/w across cntrl GA that will move east-southeast across the area during the evening hours. Afternoon mesoanalysis shows best moisture and instability will remain south of I-20 through the remainder of the afternoon/evening. Expect widely scattered/scattered showers and thunderstorms to move across mainly the central/southern Midlands and CSRA. Regional radar shows convection that has fired over the past couple of hours across AL/GA beginning to move into the western portion of the CWA. Downdraft Cape values remain blo 1000, but PW values 1.8 + across much of the CWA. Expect main threat would be locally heavy rainfall, but storms are moving at between 20 and 25 mph which will decrease the chances, unless storms train across the same area. Temperatures will remain in the low/mid 90s with heat index values around 100 degrees. As s/w moves east of the area overnight and loss of daytime heating, expect convective activity to decrease during the evening hours with little chance for shra/tsra after midnight. Overnight lows will once again be in the low/mid 70s. && .SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/... Friday, a 500 mb trough will move east of the Mississippi but remain west of the forecast area, where weak ridging will persist. At the surface, a weak lee-side trough will provide some convergence for diurnal convection. Subsidence associated with the ridge aloft should keep thunderstorm coverage isolated to scattered during the afternoon. Expect high temperatures in the low to mid 90s with light WSW winds. Overnight the 500 mb trough continues eastward with shortwave energy moving into the forecast area towards daybreak. Models show moisture increasing Friday evening ahead of the shortwave which may increase thunderstorm coverage. Severe weather appears unlikely with only tall, skinny CAPE profiles in forecast soundings. Lows overnight will be in the low to mid 70s. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... An upper level trough will dig into the Great Lakes region/Northeast over the weekend, cutting off from the main flow. This will direct warm, moist flow into the Southeast through Monday. A weak surface boundary will be across the Southeast and mid-Atlantic providing some convergence each day. This pattern supports above normal chances for rainfall. The upper-level low will track to the northeast and off the east coast by mid-week with ridging building into the Southeast. This will bring back a more typical pattern of isolated to scattered diurnal convection through the remainder of the long term. Temperatures will be near or above normal during the period. Highs should be in the low to mid 90s with lows in the low 70s. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... VFR conditions at all taf sites currently this afternoon. A weak s/w is moving across cntrl GA and then acrs SC during the evening/overnight hours. Have included vcsh/vcts at all taf sites through the evening. Will continue to monitor and adjust as convection moves into the region from the west and also develops across the region. Do not expect much fog late tonight into early friday morning. Models indicate a 15 to 20 kt low level jet that should help prevent and fog formation. Otherwise, expect VFR conditions with diurnal cumulus and scattered mainly afternoon/evening SH/TSRA. Due to drier air entering the northern FA, better threat of TS may be at DNL/AGS/OGB. Will mention VCTS at those sites, otherwise VCSH. EXTENDED AVIATION OUTLOOK...Scattered mainly diurnal convection expected each day as well as late night/early morning fog and stratus. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Aug 9, 2:30 AM EDT, 14 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 230 AM EDT Thu Aug 9 2018 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-100630- Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- 230 AM EDT Thu Aug 9 2018 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 9, 11:41 AM EDT, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1141 AM EDT THU AUG 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0829 PM TSTM WND DMG 1 NW MARTINEZ 33.53N 82.10W
08/08/2018 COLUMBIA GA PUBLIC
REPORTED THROUGH SOCIAL MEDIA THAT A COUPLE
OF TREES WERE DOWNED AND BLOCKING THE
ROADWAY BETWEEN THE TOWNS OF EVANS AND
MARTINEZ.
&&
LCVSpecial weather statement, Aug 9, 4:13 PM EDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Columbia SC
413 PM EDT THU AUG 9 2018
GAZ064-092045-
Columbia GA-
413 PM EDT THU AUG 9 2018
...Strong Thunderstorms Will Impact Portions of northwestern Columbia
County Through 445 PM EDT....
At 412 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 12 miles southeast of Lincolnton, or 14 miles
northwest of Evans, moving east at 15 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects.
This storm will remain over mainly rural areas of northwestern
Columbia County.
LAT...LON 3367 8240 3368 8236 3369 8235 3370 8229
3368 8227 3369 8224 3369 8222 3363 8220
3358 8215 3354 8240 3355 8243 3356 8244
3360 8242 3363 8244
TIME...MOT...LOC 2012Z 279DEG 11KT 3365 8235Special weather statement, Aug 9, 5:18 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service Columbia SC
518 PM EDT THU AUG 9 2018
GAZ064-065-SCZ030-092145-
Richmond GA-Columbia GA-Aiken SC-
518 PM EDT THU AUG 9 2018
...Strong Thunderstorms Will Impact Portions of Richmond...central
Columbia and southwestern Aiken Counties Through 545 PM EDT....
At 515 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms extending through southern Richmond County into
southern Aiken County. This includes the Augusta area. The strongest
storms were near the Beach Island area of Aiken County. Movement was
southeast near 20 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy downpours will lead to
ponding of water in poor-drainage areas.
Some locations in the path of this storm include... North Augusta,
Grovetown, Evans, Augusta, Martinez, Clearwater, Fort Gordon,
Belvedere, Hephzibah, Harlem, New Ellenton, Jackson, Gloverville,
Burnettown, Beach Island and Windsor.
This includes the following highways...
Interstate 20 in Georgia between mile markers 181 and 201.
Interstate 20 in South Carolina between mile markers 0 and 1.
Interstate 520 in Georgia between mile markers 1 and 15.
Interstate 520 in South Carolina between mile markers 16 and 20.
LAT...LON 3359 8239 3355 8203 3353 8202 3354 8200
3347 8140 3321 8174 3339 8230
TIME...MOT...LOC 2115Z 317DEG 21KT 3341 8181The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 8:33 PM EDT | Special Weather Statement | CAE | Richmond | 27 min |
| Aug 9, 4:13 PM EDT | Special Weather Statement | CAE | Columbia | 32 min |
| Aug 9, 5:18 PM EDT | Special Weather Statement | CAE | Columbia, Richmond | 27 min |
| Aug 9, 5:22 PM EDT | Areal Flood Advisory | CAE | Columbia, Richmond | 113 min |
| Aug 8, 8:15 PM EDT | Severe Thunderstorm Warning | CAE | Newberry | 45 min |
| Aug 9, 5:42 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Barnwell | 63 min |
| Aug 9, 5:46 PM EDT | Special Weather Statement | CAE | Orangeburg | 29 min |
| Aug 9, 6:29 PM EDT | Special Weather Statement | CAE | Newberry | 31 min |
| Aug 9, 6:34 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Newberry, Richland | 56 min |
| Aug 9, 7:03 PM EDT | Special Weather Statement | CAE | Bamberg | 27 min |
| Aug 9, 7:21 PM EDT | Special Weather Statement | CAE | Newberry | 24 min |
| Aug 9, 7:33 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Lexington, Richland | 27 min |
| Aug 9, 7:43 PM EDT | Severe Thunderstorm Warning | CAE | Newberry, Saluda | 36 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2018Severe Thunderstorm Warnings in South Carolina, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.